Funnel Cloud, Grant
- When
- July 22, 4:20 PM CST
- Where
- Grant County, 1.95 mi NE of Erdahl
- Reported by
- Law Enforcement
- Coordinates
- 46.000, -95.802
A funnel was viewed near the Douglas County line.
On the afternoon of July 22nd, temperatures rose into the upper 70s with dew points in the middle 60s. An upper level disturbance combined with a surface trough to produce showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
On the afternoon of July 22nd, temperatures rose into the upper 70s with dew points in the middle 60s. An upper level disturbance combined with a surface trough to produce showers and thunderstorms. One of the thunderstorms produced a brief tornado touchdown northeast of Bemidji and another storm produced a funnel cloud southwest of Vergas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 22, 12:29 PM CST, 3 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 129 PM CDT THU JUL 22 2010 .SHORT TERM... THE MAIN CHALLENGE FOR THIS FORECAST WILL BE SEVERE/HEAVY RAIN POTENTIAL THIS AFTERNOON AND EVENING...AND ANOTHER WAVE FOR FRI NIGHT INTO EARLY SAT. MODELS ARE IN GOOD AGREEMENT OVERALL...AND PREFER THE NAM FRONTAL PLACEMENT AND MOISTURE/INSTABILITY FIELDS. FOR THE REST OF THIS AFTERNOON AND EVENING...A STRONG SHORTWAVE FOR LATE JULY WILL MOVE INTO EASTERN ND THIS AFTERNOON. THIS WILL COMBINE WITH AMPLE MOISTURE PER DEWPOINTS WELL INTO THE MID/UPPER 60S AND PWATS APPROACHING 1.75 IN THE NORTH. THERE WILL ALSO BE STRONG DEEP LAYERED SHEAR AROUND 50KT IN THE 0-6KM LAYER...IN ADDITION TO MLCAPES AROUND 1000 J/KG WHERE ANY INSOLATION CAN BREAK THROUGH CLOUD CANOPY. LASTLY...A SFC LOW IS PROGGED TO DEVELOP NEAR GRAND FORKS BY 00Z...WITH A WELL DEFINED TROUGH RUNNING FROM NORTH TO SOUTH. GIVEN THIS SET UP...WILL MENTION SEVERE WORDING AND HEAVY RAIN ALONG AND WEST OF THE VALLEY FROM 21Z-00Z. WILL ALSO MENTION HEAVY RAIN IN NW MN FROM 00-03Z...WITH SOME AREAS SEEING AN INCH OR MORE IN A SHORT TIME. CONVECTION SHOULD MOVE OUT OF THE AREA QUICKLY AFTER 06Z AS THE SHORTWAVE PASSES THROUGH. FOR FRI/FRI NIGHT...ANOTHER SHORTWAVE WILL TARGET MAINLY THE SOUTHERN 1/3 OF THE FORECAST AREA. INSTABILITY WILL BE GREATEST IN THE FAR SOUTH...WITH PWATS ONCE AGAIN OVER 1 INCH. THEREFORE...WILL INCREASE POPS BY FRI NIGHT. ON SAT/SUN...ANY LINGERING CONVECTION SAT MORNING SHOULD MOVE OUT OF ALL AREAS BY SAT AFTERNOON. THEREAFTER EXPECT A SLOW WARMING TREND SLIGHTLY ABOVE NORMAL BY SUNDAY WITH A SHORTWAVE RIDGE BUILDING INTO THE AREA. .LONG TERM [SUN NIGHT - WED]... THE MODELS ARE IN DECENT AGREEMENT. SUNDAY NIGHT LOOKS DRY...BUT THE MODELS INDICATE A COLD FRONT WILL TRANSITION FROM SOUTH CENTRAL CANADA TO THE NORTHERN PLAINS EARLY NEXT WORK WEEK...PROVIDING A CHANCE OF SHOWERS AND THUNDERSTORMS. THE FRONT COULD STALL THROUGH WEDNESDAY...SO CHANCES OF PCPN REMAIN THROUGH THE FORECAST PERIOD. TEMPERATURES SHOULD BE NEAR OR SLIGHTLY ABOVE NORMAL. && .AVIATION... IFR/MVFR CIGS AND VFR/MVFR VSBYS ARE LIKELY TO CONTINUE THROUGH AT LEAST THIS EVENING FROM SHOWERS AND THUNDERSTORMS AS A COLD FRONT PUSHES THROUGH THE NORTHERN PLAINS. THE BEST CHANCE FOR THUNDERSTORMS IS IN THE VALLEY...SO GFK AND FAR WERE GIVEN A TEMPO OF -TSRA FOR THE LATE AFTERNOON. THE BULK OF PCPN SHOULD MOSTLY BE RAIN SHOWERS AT DVL/TVF/BJI...BUT CANNOT RULE OUT SOME LIGHTNING. THE SOUTHERLY AND SOUTHEASTERLY WINDS ACROSS AND EAST OF THE VALLEY WILL SHIFT TO THE NORTHWEST THIS EVENING ONCE THE COLD FRONT PASSES THROUGH EACH SITE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DK/GROCHOCINSKI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 255 PM CDT THU JUL 22 2010 MNZ002-003-005-006-008-009-013>017-022>024-027>032-040-NDZ039-053- 232000- NORMAN-CLAY-ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI- PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI- MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-CASS-RICHLAND- 255 PM CDT THU JUL 22 2010 ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW SEVERE THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND EVENING FROM 3PM UNTIL 10PM IN THE SOUTHERN RED RIVER VALLEY INTO PORTIONS OF WESTERN MINNESOTA. THE MAIN RISK WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...ALONG WITH HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE ONCE AGAIN FRIDAY NIGHT INTO SATURDAY MORNING...ALTHOUGH NO SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. MNZ001-004-007-NDZ006>008-014>016-024-026>030-038-049-052-054- 232000- WEST POLK-KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-BENSON- RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE- TRAILL-BARNES-RANSOM-SARGENT-WESTERN WALSH COUNTY- 255 PM CDT THU JUL 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...WITH HEAVY RAIN POSSIBLE ALONG WITH SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT INTO SATURDAY MORNING...ALTHOUGH NO SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 503 PM CDT THU JUL 22 2010 MNZ006-009-222245- LAKE OF THE WOODS MN-NORTH BELTRAMI MN- 503 PM CDT THU JUL 22 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BELTRAMI AND SOUTHERN LAKE OF THE WOODS COUNTIES UNTIL 545 PM CDT... AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 31 MILES SOUTHWEST OF BAUDETTE...OR 47 MILES SOUTHEAST OF ROSEAU...MOVING TO THE EAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN. THE STORM WILL BE NEAR... FAUNCE AROUND 510 PM CDT. CARP AROUND 530 PM CDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. BRAMER
The Fargo/Grand Forks radar (KMVX), 206 km away, was scanning. The volume nearest the first event began at 22:20 UTC.
2 funnel cloud, 2 tornado. Local standard time, as filed.
A funnel was viewed near the Douglas County line.
This tornado touched down near Hwy 71 and had an intermittent path to the east. Several smaller branches were broken down in forested areas along the path.
A waterspout formed on the north side of little Pine Lake but dissipated as it came to shore. A persistent wall cloud was viewed for several minutes by spotters in the Perham area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyThe tornado archive for Minnesota, 2010Warnings in Minnesota, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 263444, 263441, 235847, 263443.